Tinnitus is a common condition characterized by the perception or sensation of sound even though there is no identifiable external source for the sound. Tinnitus is often referred to as a “ringing in the ears.” However, the sounds associated with tinnitus have also been described as hissing, chirping, crickets, whooshing, or roaring sounds, amongst others, that can affect one or both ears. Tinnitus is generally broken down into two types: subjective and objective. Subjective tinnitus is very common and is defined as a sound that is audible only to the person with tinnitus. Subjective tinnitus is a purely electrochemical phenomenon and cannot be heard by an outside observer no matter how hard they try. Objective tinnitus, which is far less common, is defined as a sound that arises from an “objective” source, such as mechanical defect or a specific sound source, and can be heard by an outside observer under favorable conditions. The sounds from objective tinnitus occur somewhere within the body and reach the ears by conduction through various body tissues. Objective tinnitus is usually caused by disorders affecting the blood vessels (vascular system) or muscles (muscular system).
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Tinnitus retraining therapy (TRT). This technique is based on the assumption that tinnitus results from abnormal neuronal activity (see "What's going on?"). The aim is to habituate the auditory system to the tinnitus signals, making them less noticeable or less bothersome. The main components of TRT are individual counseling (to explain the auditory system, how tinnitus develops, and how TRT can help) and sound therapy. A device is inserted in the ear to generate low-level noise and environmental sounds that match the pitch, volume, and quality of the patient's tinnitus. Depending on the severity of the symptoms, treatment may last one to two years.
The outlook for tinnitus depends on its cause. In people with tinnitus related to earwax buildup or medications, the condition usually will go away when the earwax is removed or the medication is stopped. In people with tinnitus related to sudden, loud noise, tinnitus may improve gradually, although there may be some permanent noise-related hearing loss.
Exposure to loud noise. Loud noises, such as those from heavy equipment, chain saws and firearms, are common sources of noise-related hearing loss. Portable music devices, such as MP3 players or iPods, also can cause noise-related hearing loss if played loudly for long periods. Tinnitus caused by short-term exposure, such as attending a loud concert, usually goes away; both short- and long-term exposure to loud sound can cause permanent damage.
×